Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 31, 2017, 2:25 PM PDT for Riverside County, California. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2017, 2:25 PM PDT (21:25 UTC)
- Expired
- Aug 31, 2017, 3:30 PM PDT
- In force
- 65 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 46 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 2:40 PM PDT | TSTM WND DMG | 1 W Wildomar, CA | MULTIPLE TREE LIMBS DOWN, DIAMETER ESTIMATED AT 6 TO 12 INCHES. |
| Aug 31, 2:41 PM PDT | TSTM WND DMG | 2 Sw Sedco Hills, CA | CHP REPORTED 2 POWER POLES DOWN, WINDS ESTIMATED AT 60 PLUS MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -747 J/kg
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
299
WUUS56 KSGX 312125
SVRSGX
CAC065-312230-
/O.NEW.KSGX.SV.W.0019.170831T2125Z-170831T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
225 PM PDT THU AUG 31 2017
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Riverside County in southern California...
* Until 330 PM PDT
* At 224 PM PDT, a severe thunderstorm was located over Murrieta, or
8 miles southeast of Lake Elsinore, and is nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Murrieta, Menifee, Wildomar, Sedco Hills and Santa Rosa Plateau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in San Diego.
&&
LAT...LON 3351 11722 3357 11733 3365 11730 3369 11718
3358 11709
TIME...MOT...LOC 2124Z 231DEG 3KT 3361 11720
HAIL...0.75IN
WIND...60MPH
$$
JJT2 follow-up statements
936
WWUS56 KSGX 312215
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
315 PM PDT THU AUG 31 2017
CAC065-312230-
/O.CON.KSGX.SV.W.0019.000000T0000Z-170831T2230Z/
Riverside CA-
315 PM PDT THU AUG 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR RIVERSIDE COUNTY...
At 311 PM PDT, a severe thunderstorm was dissipating near Sedco
Hills and Wildomar...but could still produce damaging winds.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar Indicated.
IMPACT...Expect damage to roofs, siding, and trees. Public reported
broken tree limbs near Wildomar.
Locations impacted include...
Murrieta, Menifee, Wildomar, Sedco Hills and Santa Rosa Plateau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
San Diego.
&&
LAT...LON 3357 11733 3365 11730 3369 11718 3364 11716
3353 11727
TIME...MOT...LOC 2211Z 231DEG 3KT 3363 11716
HAIL...0.75IN
WIND...60MPH
$$
JJT385
WWUS56 KSGX 312225
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
325 PM PDT THU AUG 31 2017
CAC065-312234-
/O.EXP.KSGX.SV.W.0019.000000T0000Z-170831T2230Z/
Riverside CA-
325 PM PDT THU AUG 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 330 PM PDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. Additional
thunderstorms are possible through the afternoon. Please relay
weather reports to the NWS via social media.
LAT...LON 3357 11733 3365 11730 3369 11718 3364 11716
3353 11727
TIME...MOT...LOC 2224Z 231DEG 3KT 3363 11715
$$
JJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:49 PM PDT, 36 minutes earlier.
Area forecast discussion, Aug 31, 1:49 PM PDT, 36 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
149 PM PDT Thu Aug 31 2017
.SYNOPSIS...
Hot weather will continue through the weekend and into next week
with nearly stationary high pressure over the Western states.
Monsoon moisture will bring chances of thunderstorms each day,
mainly over the mountains. Tropical Storm Lidia, currently just
South of the Baja California Peninsula, is forecast to move
northward, but eventually dissipate as it begins to turn to the
west near Central Baja. Some moisture from this system may move
into Southern California early next week, potentially increasing
the risk of showers and thunderstorms.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
The disturbance that produced isolated showers/tstms this morning
has moved to the northeast, but new showers/tstms are developing
over the mtns and along low-level convergence zones west of the
mtns this afternoon. These convective cells are expected to
continue until this evening. Temperatures are mostly a few degrees
higher than this time yesterday west of the mtns...except for
portions of the Inland Empire where temps are a few degrees lower
than this time yesterday. The shallow marine layer could once
again bring low clouds and patchy dense fog to the immediate coast
of San Diego County, but the offshore flow reduces the chances of
significant coverage.
The high pressure ridge will continue to bring hot conditions
through the forecast period. High temperatures today and tomorrow
will increase by a few degrees over yesterday west of the
mountains as offshore flow develops. Numerical models disagree on
high temperatures for Fri and Sat, but temps are still expected to
be 10 deg F above normal in many areas. Therefore, the Heat
Advisories and Excessive Heat Warnings continue in effect through
10 pm Saturday. Record highs will likely be broken at a few sites
each day through Saturday. High pressure will rebuild aloft over
the Great Basin next week, keeping high temperatures above
seasonal normals through the forecast period.
Monsoon moisture lingering over the region will continue the
chance for showers and thunderstorms over portions of the
mountains and deserts each afternoon through early next week. Some
drying will occur Friday and Saturday, limiting the potential for
afternoon convection in some areas.
Tropical Storm Lidia, currently located about 50 mi south of
Cabo San Lucas, is forecast to track NNW up through central Baja
California then turn more westerly as it encounters the ridge to
the north. Lidia is forecast to degenerate into a post-tropical
depression by Sunday morning while turning westward. However,
associated moisture could move into Southern California. GFS is
more aggressive with a tropical moisture surge Sun-Mon while the
ECM keeps the bulk of the moisture south of the border as it
depicts a stronger ridge holding over the SW United States. Both
models indicate an influx of moisture from the remnants of Lidia,
however the ECM has later timing and significantly smaller
amounts.
&&
.AVIATION...
312025Z...Coast...Through 01/0600, P6SM vis and SCT-FEW clouds AOA
9000 ft msl, except for a chance that BKN-SCT cigs around 300-500 ft
msl and vis 1-4 sm linger near portions of the coast. 01/0600-1500
UTC, patchy low stratus/dense fog may re-develop once again within 5
sm of the coast, with bases around 200-500 ft msl, tops around 600-
800 ft msl, and vis 1/4-5 sm. Confidence in dense fog occurrence and
timing is low for KCRQ, KSAN and very low for KSNA. Forecast marine
layer inversion strength of 11 deg C at 01/1200 UTC. Elsewhere, P6SM
vis and SCT-FEW clouds AOA 9000 ft msl.
Valleys/Mountains/Deserts...SCT-BKN clouds AOA 5000 ft msl and areas
of -SHRA/TSRA developing and increasing in coverage through 01/0300
UTC. Bases 8000-10000 feet msl with CB tops growing to as high as
40000 ft msl. Gusty and erratic winds possible around any
thunderstorm. Showers/thunderstorms gradually decreasing tonight
after 01/0300 UTC with P6SM vis prevailing.
&&
.MARINE...
A shallow marine layer may result in more dense fog tonight into
Friday morning.
Possible remnant moisture from Tropical Storm Lidia may result in
some showers and thunderstorms over the coastal waters on Monday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 10 PM PDT Saturday for Orange County Coastal
Areas-Riverside County Mountains-San Bernardino County
Mountains-San Diego County Coastal Areas-San Diego County
Mountains.
Excessive Heat Warning until 10 PM PDT Saturday for Apple and
Lucerne Valleys-Coachella Valley-Orange County Inland Areas-
San Bernardino and Riverside County Valleys-The Inland
Empire-San Diego County Deserts-San Diego County Valleys-
San Gorgonio Pass Near Banning-Santa Ana Mountains and
Foothills.
PZ...NONE.
&&
PUBLIC...PG
AVIATION/MARINE...HarrisonIn the hours before
Local storm report, Aug 31, 9:26 AM PDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 AM PDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM LIGHTNING COLTON 34.06N 117.32W
08/31/2017 SAN BERNARDINO CA BROADCAST MEDIA
POWER OUTAGE LIKELY FROM LIGHTNING STRIKE.
&&
JJTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:38 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 31, 2:11 PM PDT | Areal Flood Advisory | SGX | Riverside | 3 hr |
| Aug 31, 3:04 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 56 min |
| Aug 31, 3:35 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 55 min |
| Aug 31, 3:36 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 3 hr |
| Aug 31, 3:58 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.